Advertisement

Proper Holomorphic Mappings of Complex Spaces

  • Steven R. Bell
  • Raghavan Narasimhan

Abstract

In this article, we attempt to describe some of the most important results concerning proper holomorphic mappings between complex spaces. The first two sections deal respectively with the Remmert Proper Mapping Theorem and the Grauert Direct Image Theorem. These are certainly the most important results of what may be called the general theory. Sect. 3 deals with embeddings in CN. Finally, Sect. 4 treats proper maps between bounded domains, which is, perhaps, the domain of greatest recent and current research. We have not dealt with this in as great detail as we might have because of the availability of the excellent survey articles of Bedford [Bed] and Forstnerič [FF1].

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AM]
    Abhyankar, S.S., Moh, T.T.: Embeddings of the line in the plane. J. reine u. angew. Math. 276 (1975) 148–166zbMATHMathSciNetGoogle Scholar
  2. [ABT]
    Acquistapace, F., Broglia, F., Tognoli, A.: A relative embedding theorem for Stein spaces. Ann. Scuol. Norm. Sup. Pisa 2 (1975) 507–522zbMATHMathSciNetGoogle Scholar
  3. [A l]
    Aleksandrov, A.B.: The existence of inner functions in the ball. Mat. Dokl. Akad. Nauk SSSR 118 (1982) 147–163Google Scholar
  4. [A 2]
    Aleksandrov, A.B.: Proper holomorphic mappings from the ball into a polydisc. Dokl. Akad. Nauk SSSR 286 (1986) 11–15 [Engl, transl. Sov. Math. Dokl. 33 (1986) 1–5]MathSciNetGoogle Scholar
  5. [Al 1]
    Alexander, H.: Proper holomorphic mappings in Cn. Indiana Math. J. 26 (1977) 137–146zbMATHGoogle Scholar
  6. [Al 2]
    Alexander, H.: Explicit imbedding of the (punctured) disc into C2. Comm. Math. Helv. 52 (1977) 539–544zbMATHGoogle Scholar
  7. [AF]
    Andreotti, A., Frankel, T.: The Lefschetz theorem on hyperplane sections. Ann. Math. 69 (1959) 713–717zbMATHMathSciNetGoogle Scholar
  8. [BS]
    Bănică, C., Stănăşilă, O.: Algebraic methods in the global theory of complex spaces. John Wiley, New York 1976zbMATHGoogle Scholar
  9. [BBR]
    Baouendi, M.S., Bell, S., Rothschild, L.P.: Mappings of three dimensional CR manifolds and their holomorphic extension. Duke Math. J. 56 (1988) 503–530zbMATHMathSciNetGoogle Scholar
  10. [BJT]
    Baouendi, M.S., Jacobowitz, H., Trèves, F.: On the analyticity of CR mappings. Ann. Math. 122 (1985) 365–400zbMATHGoogle Scholar
  11. [BR 1]
    Baouendi, M.S., Rothschild, L.P.: Germs of CR maps between real analytic hypersurfaces. Invent, math, (to appear)Google Scholar
  12. [BR 2]
    Baouendi, M.S., Rothschild, L.P.: A general reflection principle in C2. PreprintGoogle Scholar
  13. [Ba]
    Barrett, D.: Irregularity of the Bergman projection on a smooth bounded domain in Cn. Ann. Math. 119 431–436Google Scholar
  14. [BCW]
    Bass, H., Connell, E.H., Wright, D.: The Jacobian conjecture. Bull. Am. Math. Soc. 7 (1982) 287–330zbMATHMathSciNetGoogle Scholar
  15. [Bed]
    Bedford, E.: Proper holomorphic mappings. Bull. Am. Math. Soc. 10 (1984) 157–175zbMATHMathSciNetGoogle Scholar
  16. [BB]
    Bedford, E., Bell, S.: Proper self maps of weakly pseudoconvex domains. Math. Ann. 261 (1982) 47–49zbMATHMathSciNetGoogle Scholar
  17. [BP]
    Bedford, E., Pinčuk, S.: Domains in C2 with noncompact holomorphic morphism groups. Math. Sb. 135 (1988) 147–157Google Scholar
  18. [Be 1]
    Bell, S.: Non-vanishing of the Bergman kernel function at boundary points of certain domains in Cn. Math. Ann. 244 (1979) 69–74zbMATHMathSciNetGoogle Scholar
  19. [Be 2]
    Bell, S.: Biholomorphic mappings and the ∂-problem. Ann. Math. 114 (1981) 103–113zbMATHGoogle Scholar
  20. [BC]
    Bell, S., Catlin, D.: Boundary regularity of proper holomorphic mappings. Duke Math. J. 49 (1982) 385–396zbMATHMathSciNetGoogle Scholar
  21. [BK]
    Bell, S., Krantz, S.: Smoothness at the boundary of conformai maps. Rocky Mountain J. Math. 17 (1987) 23–40zbMATHMathSciNetGoogle Scholar
  22. [BL]
    Bell, S., Ligocka, E.: A simplification and extension of Fefferman’s theorem on biholomorphic mappings. Invent, math. 57 (1980) 283–289zbMATHMathSciNetGoogle Scholar
  23. [Berg]
    Bergman, S.: The kernel function and conformai mapping. American Mathematical Society, Providence 1970zbMATHGoogle Scholar
  24. [Bi]
    Bishop, E.: Mappings of partially analytic spaces. Am. J. Math. 83 (1961) 209–242zbMATHGoogle Scholar
  25. [BM]
    Bochner, S., Martin, W.T.: Several complex variables. Princeton University Press, Princeton 1948zbMATHGoogle Scholar
  26. [Bo]
    Borel, A., et. al.: Algebraic D-modules. Academic Press, New York 1987zbMATHGoogle Scholar
  27. [BuSh]
    Burns, D., Shnider, S.: Real hypersurfaces in complex manifolds. Proc. Symp. Pure Mathematics, vol. 30. American Mathematical Society 1977, pp. 141–168Google Scholar
  28. [C 1]
    Cartan, H.: Sur les fonctions de plusieurs variables complexes. L’itération des transformations intérieures d’un domaine borné. Math. Zeit. 35 (1932) 760–773MathSciNetGoogle Scholar
  29. [C 2]
    Cartan, H.: Quotients of complex analytic spaces. Int. Coll. on Function Theory, Tata Inst. Bombay, 1960, pp. 1–15Google Scholar
  30. [C 3]
    Cartan, H.: Familles d’espaces complexes et fondements de la géométrie analytique. Sém. ENS, 1960–61Google Scholar
  31. [Ca 1]
    Catlin, D.: Necessary conditions for subellipticity of the ∂-Neumann problem. Ann. Math. 117 (1983) 147–171zbMATHMathSciNetGoogle Scholar
  32. [Ca 2]
    Catlin, D.: Boundary invariants of pseudoconvex domains. Ann. Math. 120 (1984) 529–586zbMATHMathSciNetGoogle Scholar
  33. [Ca 3]
    Catlin, D.: Subelliptic estimates for the ∂-Neumann problem on pseudoconvex domains. Ann. Math. 126 (1987) 131–191zbMATHMathSciNetGoogle Scholar
  34. [CM]
    Chern, S., Moser, J.: Real analytic hypersurfaces in complex manifolds: Acta math. 133 (1974) 219–271MathSciNetGoogle Scholar
  35. [CS 1]
    Cima, J., Suffridge, T.: A reflection principle with applications to proper holomorphic mappings. Math. Ann. 265 (1983) 489–500zbMATHMathSciNetGoogle Scholar
  36. [CS 2]
    Cima, J., Suffridge, T.: Boundary behavior of rational proper maps. PreprintGoogle Scholar
  37. [D’A]
    D’Angelo, J.: Real hypersurfaces, orders of contact, and applications. Ann. Math. 115 (1982) 615–637zbMATHMathSciNetGoogle Scholar
  38. [DF 1]
    Diederich, K., Fornaess, J.E.: Pseudoconvex domains: Bounded strictly pluri-subharmonic exhaustion functions. Invent, math. 39 (1977) 129–141zbMATHMathSciNetGoogle Scholar
  39. [DF 2]
    Diederich, K., Fornaess, J.E.: Boundary regularity of proper holomorphic mappings. Invent, math. 67 (1982) 363–384zbMATHMathSciNetGoogle Scholar
  40. [DF 3]
    Diederich, K., Fornaess, J.E.: Proper holomorphic mappings between real-analytic pseudoconvex domains in Cn. Math. Ann. 282, no. 4 (1988) 681–700zbMATHMathSciNetGoogle Scholar
  41. [D]
    Dor, A.: Proper holomorphic maps from strongly pseudonvex domains in C2 to the unit ball in C3… Ph.D. Thesis, Princeton 1987Google Scholar
  42. [DV]
    Douady, A., Verdier, J.L.: Sém. de géométrie analytique de l’ENS. Astérisque 16 (1971–72)Google Scholar
  43. [Fa]
    Faran, J.J.: Maps from the two-ball to the three-ball. Invent, math. 68 (1982) 441–475zbMATHMathSciNetGoogle Scholar
  44. [F]
    Fefferman, C.: The Bergman kernel and biholomorphic mappings of pseudo-convex domains. Invent, math. 26 (1974) 1–65zbMATHMathSciNetGoogle Scholar
  45. [FS]
    Fornaess, J.E., Stensønes, B.: Lectures on counterexamples in several complex variables. Princeton Math. Notes 8 (1987)Google Scholar
  46. [Fo l]
    Forster, O.: Plongements de variétés de Stein. Comm. Math. Helv. 45 (1970) 170–184zbMATHMathSciNetGoogle Scholar
  47. [Fo2]
    Forster, O.: Power series methods in deformation theory. Proc. Symp. Pure Math., vol. 2. American Mathematical Society 1977, pp. 199–217Google Scholar
  48. [FK]
    Förster, O., Knorr, K.: Ein Beweis des Grauertschen Bildgarbensatzes nach Ideen von B. Malgrange. Manuscripta math. 5 (1971) 19–44zbMATHMathSciNetGoogle Scholar
  49. [FR]
    Forster, O., Ramspott, K.J.: Homotopieklassen von Idealbasen in Steinschen Algebren. Invent, math. 5 (1968) 255–276zbMATHMathSciNetGoogle Scholar
  50. [FF 1]
    Forstnerič, F.: Proper holomorphic mappings: A survey. (Princeton Lecture Notes in Mathematics). Princeton University Press, Princeton 1990Google Scholar
  51. [FF 2]
    Forstnerič, F.: Extending proper holomorphic mappings of positive codimension. Invent math. 95 (1989) 31–62zbMATHMathSciNetGoogle Scholar
  52. [FF 3]
    Forstnerič, F.: Embedding strictly pseudoconvex domains into balls. Trans. Am. Math. Soc. 295 (1986)Google Scholar
  53. [Fri]
    Fridman, B.: An approximate Riemann mapping theorem in Cn. Math. Ann. 257 (1986) 49–55MathSciNetGoogle Scholar
  54. [Fris]
    Frisch, J.: Points de platitude d’un morphisme d’espaces analytiques complexes. Invent, math. 4 (1967) 118–138zbMATHMathSciNetGoogle Scholar
  55. [Fu]
    Fulton, W.: Intersection theory. (Ergebnisse der Mathematik, vol. 2). Springer, Berlin Heidelberg 1984zbMATHGoogle Scholar
  56. [FuL]
    Fulton, W., Lang, S.: Riemann-Roch algebra. (Grundlehren der mathematischen Wissenschaften, vol.277). Springer, Berlin Heidelberg 1985zbMATHGoogle Scholar
  57. [GM]
    Goresky, M., MacPherson, R.: Stratified morse theory. (Ergebnisse der Mathematik, vol. 14). Springer, Berlin Heidelberg 1988zbMATHGoogle Scholar
  58. [G 1]
    Grauert, H.: Charakterisierung der holomorph-vollständigen komplexen Räume. Math. Ann. 129 (1955) 233–259zbMATHMathSciNetGoogle Scholar
  59. [G 2]
    Grauert, H.: Analytische Faserungen über holomorph-vollständigen Räumen. Math. Ann. 135 (1958) 263–273. (See also the two earlier papers in Math. Ann. 133 (1957) 139–159, 450–472zbMATHMathSciNetGoogle Scholar
  60. [G 3]
    Grauert, H.: Ein Theorem der analytischen Garbentheorie und die Modulräume komplexer Strukturen. Publ. Math. IHES 5 (1960) 233–292zbMATHGoogle Scholar
  61. [G 4]
    Grauert, H.: Über Modifikationen und exzeptionelle analytische Mengen. Math. Ann. 146 (1962) 331–368zbMATHMathSciNetGoogle Scholar
  62. [G 5]
    Grauert, H.: Set theoretic complex equivalence relations. Math. Ann. 265 (1983) 137–148zbMATHMathSciNetGoogle Scholar
  63. [GR 1]
    Grauert, H., Remmert, R.: Theorie der Steinschen Räume. (Grundlehren der mathematischen Wissenschaften, vol.227). Springer, Berlin Heidelberg 1977zbMATHGoogle Scholar
  64. [GR 2]
    Grauert, H., Remmert, R.: Coherent analytic sheaves. (Grundlehren der mathemtischen Wissenschaften, vol. 265). Springer, Berlin Heidelberg 1984zbMATHGoogle Scholar
  65. [GR 3]
    Grauert, H., Remmert, R.: Komplexe Räume. Math. Ann. 136 (1958) 245–318zbMATHMathSciNetGoogle Scholar
  66. [GK]
    Greene, R., Krantz, S.: Biholomorphic self maps of domains. (Lecture Notes in Mathematics, vol. 1276). Springer, Berlin Heidelberg 1987, pp. 136–207Google Scholar
  67. [Gr]
    Gromov, M.: Partial differential relations. (Ergebnisse der Mathematik, 3. Folge, vol.9). Springer, Berlin Heidelberg 1986zbMATHGoogle Scholar
  68. [GE]
    Gromov, M., Eliashberg, J.: Nonsingular maps of Stein manifolds. Funct. Anal. Appl. 5 (1971) 82–83Google Scholar
  69. [GN]
    Gunning, R.C., Narasimhan, R.: Immersion of open Riemann surfaces. Math. Ann. 174 (1967) 103–108zbMATHMathSciNetGoogle Scholar
  70. [H]
    Hakim, M.: Applications holomorphes propres continues de domaines strictement pseudoconvexes de Cn dans la boule unité de Cn+1. Duke Math. J. 60 (1990) 115–133zbMATHMathSciNetGoogle Scholar
  71. [HS]
    Hakim, M., Sibony, N.: Fonctions holomorphes bornées sur la boule unité de Cn. Invent. math. 67 (1982) 213–222zbMATHMathSciNetGoogle Scholar
  72. [Ham]
    Hamm, H.: Zum Homotopietyp Steinscher Räume. J. reine angew. Math. 338 (1983) 121–135 [See also the correction in:]zbMATHMathSciNetGoogle Scholar
  73. Hamm: Zum Homotopietyp q-vollständiger Räume, J. reine angew. Math. 364 (1986), 1–9].zbMATHMathSciNetGoogle Scholar
  74. [Har]
    Hartshorne, R.: Residues and duality. (Lecture Notes in Mathematics, vol. 20). Springer, Berlin Heidelberg 1966zbMATHGoogle Scholar
  75. [Hop]
    Hopf, K: Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus. Sitz. Preuss. Akad. Wiss. Berlin, Math.-Phys. Kl. 19 (1927) 147–152Google Scholar
  76. [Hö]
    Hörmander, L.: An introduction to complex analysis in several variables. North-Holland, 1973zbMATHGoogle Scholar
  77. [Ka]
    Karchyauskas, K.: Homotopy properties of complex algebraic sets (Studies in Topology). Steklov Inst., Leningrad 1979Google Scholar
  78. [KV]
    Kiehl, R., Verdier, J.L.: Ein einfacher Beweis des Kohärenzsatzes von Grauert. Math. Ann. 195 (1971) 24–50zbMATHMathSciNetGoogle Scholar
  79. [Kn]
    Knorr, K.: Der Grauertsche Projektionssatz. Invent math. 12 (1971) 118–172zbMATHMathSciNetGoogle Scholar
  80. [Kod]
    Kodaira, K.: Complex manifolds and deformation of complex structures. (Grundlehren der mathematischen Wissenschaften, vol.283). Springer, Berlin Heidelberg 1986zbMATHGoogle Scholar
  81. [K 1]
    Kohn, J.J.: Harmonic integrals on strongly pseudoconvex manifolds, I. Ann. Math. 78 (1963) 112–148zbMATHMathSciNetGoogle Scholar
  82. [K 2]
    Kohn, J.J.: Harmonic integrals on strongly pseudoconvex manifolds, II. Ann. Math. 79 (1964) 450–472zbMATHMathSciNetGoogle Scholar
  83. [K 3]
    Kohn, J.J.: A survey of the δ-Neumann problem. Proc. Pure Math. 41 (1984) 137–145MathSciNetGoogle Scholar
  84. [L]
    Laufer, H.B.: Imbedding annuli in C2. J. Analyse Math. 26 (1973) 187–215zbMATHMathSciNetGoogle Scholar
  85. [Lem 1]
    Lempert, L.: La métrique de Kobayashi et la représentation des domaines sur la boule. Bull. Soc. Math. France 109 (1981) 427–474zbMATHMathSciNetGoogle Scholar
  86. [Lem 2]
    Lempert, L.: A precise result on the boundary regularity of biholomorphic mappings. Math. Zeit. 193 (1986) 559–579zbMATHMathSciNetGoogle Scholar
  87. [Le]
    Lewy, H.: On the boundary behavior of holomorphic mappings. Acad. Naz. Lincei 35 (1977) 1–8Google Scholar
  88. [Li]
    Ligocka, E.: How to prove Fefferman’s theorem without use of differential geometry. Ann. of Polish Math. 39 (1981) 117–130zbMATHMathSciNetGoogle Scholar
  89. [Lø 1]
    Løw, E.: The ball in Cn is a closed complex submanifold of a polydisc. Invent. math. 83 (1986) 405–410MathSciNetGoogle Scholar
  90. [Lø 2]
    Løw, E.: Embeddings and proper holomorphic maps of strictly pseudoconvex domains into polydiscs and balls. Math. Zeit. 190 (1985) 401–410Google Scholar
  91. [Mi]
    Milnor, J.: Morse theory. Ann. Math. Studies, Princeton 1963Google Scholar
  92. [M]
    Mumford, D.: Abelian varieties. Oxford University Press 1970zbMATHGoogle Scholar
  93. [N 1]
    Narasimhan, R.: Imbedding of holomorphically complete complex spaces. Am. J. Math. 82 (1960) 917–934zbMATHMathSciNetGoogle Scholar
  94. [N 2]
    Narasimhan, R.: On imbeddings and immersions of Stein manifolds. Ist. Naz. Mat. Rome, Symp. Math. (1968) 297–301Google Scholar
  95. [NWY]
    Nirenberg, L., Webster, S., Yang, P.: Local boundary regularity of holomorphic mappings. Comm. Pure Appl. Math. 33 (1980) 306–338MathSciNetGoogle Scholar
  96. [OTT]
    O’Brian, N.R., Toledo, D., Tong, Y.L.L.: Grothendieck-Riemann-Roch for complex manifolds. Bull. Am. Math. Soc. 5 (1981)Google Scholar
  97. [Pa]
    Painlevé, S.: Sur les lignes singulières des functions analytiques. Thèse. Gauthier-Villars, Paris 1887zbMATHGoogle Scholar
  98. [P 1]
    Pinčuk, S.: On proper holomorphic mappings of strictly pseudoconvex domains. Siberian Math. J. 15 (1974) 909–917zbMATHGoogle Scholar
  99. [P 2]
    Pinčuk, S.: On the analytic continuation of holomorphic mappings. Math. USSR Sb. 27 (1975) 375–392Google Scholar
  100. [PH]
    Pinčuk, S., Hasanov, S.: Asymptotically holomorphic functions. Mat. Sb. 134 (1987) 546–555Google Scholar
  101. [RR]
    Ramis, J.P., Rüget, G.: Complexes dualisants et théorèmes de dualité en géométrie analytique complexe. Publ. Math. IHES 38 (1970) 77–91zbMATHMathSciNetGoogle Scholar
  102. [RRV]
    Ramis, J.P., Rüget, R., Verdier, J.L.: Dualité relative en géométrie analytique complexe. Invent. math. 13 (1971) 261–283zbMATHMathSciNetGoogle Scholar
  103. [Ra]
    Range, R.E.: The Carathéodory metric and holomorphic maps on a class of weakly pseudoconvex domains. Pacific J. Math. 78 (1978) 173–189zbMATHMathSciNetGoogle Scholar
  104. [R 1]
    Remmert, R.: Projektionen analytischer Mengen. Math. Ann. 130 (1956) 410–441zbMATHMathSciNetGoogle Scholar
  105. [R 2]
    Remmert, R.: Sur les espaces analytiques holomorphiquement séparables et holomorphiquement convexes. C. R. Acad. Sci., Paris 243 (1956) 118–121zbMATHMathSciNetGoogle Scholar
  106. [RS 1]
    Remmert, R., Stein, K.: Über die wesentlichen Singularitäten analytischer Mengen. Math. Ann. 126 (1953) 263–306zbMATHMathSciNetGoogle Scholar
  107. [RS 2]
    Remmert, R., Stein, K.: Eigentliche holomorphe Abbildungen. Math. Zeit. 73 (1960) 159–189zbMATHMathSciNetGoogle Scholar
  108. [Ri]
    Rischel, H.: Holomorphe Überlagerungskorrespondenzen. Math. Scand. 15 (1964) 49–63zbMATHMathSciNetGoogle Scholar
  109. [Ro]
    Rosay, J.-P.: Sur une characterization de la boule parmi les domains de Cn par son groupe d’automorphismes. Ann. Inst. Four. Grenoble 29 (1979) 91–97zbMATHMathSciNetGoogle Scholar
  110. [Ru]
    Rudin, W.: Function theory in the unit ball of Cn. (Grundlehren der mathematischen Wissenschaften, vol.241). Springer, Berlin Heidelberg 1980Google Scholar
  111. [Sch]
    Schafft, U.: Einbettungen Steinscher Mannigfaltigkeiten. Manuscripta math. 47 (1984) 175–186zbMATHMathSciNetGoogle Scholar
  112. [Si]
    Sibony, N.: Sur le plongement des domaines faiblement pseudoconvexes dans des domaines convexes. Math. Ann. 273 (1986) 209–214zbMATHMathSciNetGoogle Scholar
  113. [Sk]
    Skoda, H.: Applications de techniques L 2 à la théorie des idéaux d’une algèbre de fonctions holomorphes avec poids. Ann. Sci. E.N.S., Paris 5 (1972) 545–575zbMATHMathSciNetGoogle Scholar
  114. [S]
    Stein, K.: Analytische Zerlegungen komplexer Räume. Math. Ann. 132 (1956) 63–93zbMATHMathSciNetGoogle Scholar
  115. [St]
    Stensones, B.: Proper holomorphic mappings from strongly pseudoconvex domains in Cn to the unit polydisc in Cn+1. PreprintGoogle Scholar
  116. [SZ]
    Stout, E.L., Zame, W.R.: A Stein manifold topologically but not holomorphically equivalent to a domain in Cn. Adv. Math. 60 (1986) 154–160zbMATHMathSciNetGoogle Scholar
  117. [W 1]
    Webster, S.M.: On the reflection principle in several complex variables. Proc. of the Am. Math. Soc. 71 (1978) 26–28zbMATHMathSciNetGoogle Scholar
  118. [W 2]
    Webster, S.M.: Biholomorphic mappings and the Bergman kernel off the diagonal. Invent, math. 51 (1979) 155–169zbMATHMathSciNetGoogle Scholar
  119. [W 3]
    Webster, S.M.: On mapping an n-ball into an (n + 1)-ball in complex space. Pacific J. Math. 81 (1979) 267–272zbMATHMathSciNetGoogle Scholar
  120. [Wh]
    Whitney, H.: Complex analytic varieties. Addison-Wesley, 1972zbMATHGoogle Scholar
  121. [Wo]
    Wong, B.: Characterization of the ball in Cn by its automorphism group. Invent, math. 41 (1977) 253–257zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Steven R. Bell
  • Raghavan Narasimhan

There are no affiliations available

Personalised recommendations